Valproate-induced Hyperammonemic Encephalopathy Caused by Free Carnitine Deficiency in a Patient with Bipolar Disorder: A Case Report
1
조회
0
다운로드
1
인용
0
참고문헌
키워드
초록
Valproate is commonly used in various psychiatric and neurologic settings and is usually well tolerated. We present the case of a 26-year-old man who developed encephalopathy after valproate treatment. Ten days after initiating valproate therapy, he presented with a sudden decreased level of consciousness, disorientation, seizures, and eventually coma. Notably, the serum ammonia level was elevated to 392 μmol/l with no hepatic dysfunction on laboratory tests. He did not have a urea cycle-associated enzyme deficiency on tandem mass spectrometry. However, the free carnitine level was low (5 μmol/l), and this was suspected of being caused by the valproate treatment. Due to the possibility of valproate-induced hyperammonemic encephalopathy, the valproate was discontinued, and the patient was treated with L-carnitine 50 mg/kg per day. He recovered completely within 3 days of L-carnitine treatment, and the free carnitine level was within normal limits (53.5 μmol/l) 5 months thereafter. Clinicians should consider valproate-induced hyperammonemic encephalopathy in patients who present with any mental changes or atypical psychiatric symptoms while on valproate.
Abstract
Valproate is commonly used in various psychiatric and neurologic settings and is usually well tolerated. We present the case of a 26-year-old man who developed encephalopathy after valproate treatment. Ten days after initiating valproate therapy, he presented with a sudden decreased level of consciousness, disorientation, seizures, and eventually coma. Notably, the serum ammonia level was elevated to 392 μmol/l with no hepatic dysfunction on laboratory tests. He did not have a urea cycle-associated enzyme deficiency on tandem mass spectrometry. However, the free carnitine level was low (5 μmol/l), and this was suspected of being caused by the valproate treatment. Due to the possibility of valproate-induced hyperammonemic encephalopathy, the valproate was discontinued, and the patient was treated with L-carnitine 50 mg/kg per day. He recovered completely within 3 days of L-carnitine treatment, and the free carnitine level was within normal limits (53.5 μmol/l) 5 months thereafter. Clinicians should consider valproate-induced hyperammonemic encephalopathy in patients who present with any mental changes or atypical psychiatric symptoms while on valproate.
참고문헌 (41)
- Perucca E, "Pharmacological and therapeutic properties of valproate: a summary after 35 years of clinical experience", CNS Drugs, 16, pp.695~714 (2002)
- Gerstner T, "valproic acid for epilepsy: long-term experience in therapy and side effects", Expert Opin Pharmacother, 9, pp.285~292 (2008)
- Bowden CL, "Valproate", Bipolar Disord, 5, pp.189~202 (2003)
- Murphy JV, "Asymptomatic hyperammonemia in patients receiving valproic acid", Arch Neurol, 39, pp.591~592 (1982)
- Marini AM, "Hepatic and renal contributions to valproic acid-induced hyperammonemia", Neurology, 38, pp.365~371 (1988)
- Segura-Bruna N, "Valproate-induced hyperammonemic encephalopathy", Acta Neurol Scand, 114, pp.1~7 (2006)
- Oechsner M, "Hyperammonaemic encephalopathy after initiation of valproate therapy in unrecognised ornithine transcarbamylase deficiency", J Neurol Neurosurg Psychiatry, 64, pp.680~682 (1998)
- Gropman AL, "Neurological implications of urea cycle disorders", J Inherit Metab Dis, 30, pp.865~879 (2007)
- Böhles H, "The effect of carnitine supplementation in valproate-induced hyperammonaemia", Acta Paediatr, 85, pp.446~449 (1996)
- Verrotti A, "Valproateinduced hyperammonemic encephalopathy", Metab Brain Dis, 17, pp.367~373 (2002)
- Gidal BE, "Diet- and valproate-induced transient hyperammonemia: effect of L-carnitine", Pediatr Neurol, 16, pp.301~305 (1997)
- Laub MC, "Serum carnitine during valproic acid therapy", Epilepsia, 27, pp.559~562 (1986)
- Ohtani Y, "Carnitine deficiency and hyperammonemia associated with valproic acid therapy", J Pediatr, 101, pp.782~785 (1982)
- Lheureux PER, "Science review: carnitine in the treatment of valproic acid-induced toxicity-what is the evidence?", Crit Care, 9, pp.431~440 (2005)
- Coulter DL, "Secondary hyperammonemia: a possible mechanism for valproate encephalopathy", Lancet, 1, pp.1310~1311 (1980)
- Zaret BS, "Sodium valproate-induced hyperammonemia without clinical hepatic dysfunction", Neurology, 32, pp.206~208 (1982)
- Lokrantz CM, "Hyperammonemic encephalopathy induced by a combination of valproate and pivmecillinam", Acta Neurol Scand, 109, pp.297~301 (2004)
- Raby WN, "Carnitine for valproic acid-induced hyperammonemia", Am J Psychiatry, 154, pp.1168~1169 (1997)
- Stewart JT, "Treatment of valproate-induced hyperammonemia", J Am Geriatr Soc, 53, pp.1080~ (2005)
- Williams CA, "Valproic acid-induced hyperammonemia in mentally retarded adults", Neurology, 34, pp.550~553 (1984)
- Marescaux C, "Stuporous episodes during treatment with sodium valproate: report of seven cases", Epilepsia, 23, pp.297~305 (1982)
- Takei M, "Hyperammonemia and abnormal nitrogen metabolism caused by anticonvulsants with special reference to epileptic with severe physical and mental disturbances", Psychiatr Neurol Jpn, 85, pp.71~82 (1983)
- Verrotti A, "Carnitine deficiency and hyperammonemia in children receiving valproic acid with and without other anticonvulsant drugs", Int J Clin Lab Res, 29, pp.36~40 (1999)
- Stadler DD, "Effect of long-term valproic acid administration on the efficiency of carnitine reabsorption in humans", Metabolism, 48, pp.74~79 (1999)
- Carr RB, "Hyperammonemia due to valproic acid in the psychiatric setting", Am J Psychiatry, 164, pp.1020~1027 (2007)
- Zagryadskaya EI, "Inhibitory effect of valproate on weak organic acid uptake in rat renal tubules", Biochem Pharmacol, 58, pp.1371~1377 (1999)
- Mallet L, "Valproic acid-induced hyperammonemia and thrombocytopenia in an elderly woman", Ann Pharmacother, 38, pp.1643~1647 (2004)
- Park MK, "A case with hyperammonemia due to sodium valproate", J Korean Epilep Soc, 1, pp.146~150 (1997)
- Koo YH, "A case of valproateinduced hyperammonemic encephalopathy with triphasic waves", J Korean Epilep Soc, 10, pp.60~63 (2006)
- 지용진, "발프론산 복용으로 유발된 고암모니아혈증성 뇌병증 1예", 신경정신의학, 42(6), pp.784~788 (2003), 대한신경정신의학회
- Brusilow SW, "Hyperammonemic encephalopathy", Medicine, 81, pp.240~249 (2002)
- Holme E, "Carnitine deficiency induced by pivampicillin and pivmecillinam therapy", Lancet, 2, pp.469~473 (1989)
- Carlson T, "Case report: valproic acid and risperidone treatment leading to development of hyperammonemia and mania", J Am Acad Child Adolesc Psychiatry, 46, pp.356~361 (2007)
- Amat di San Filippo C, "Pharmacological rescue of carnitine transport in primary carnitine deficiency", Hum Mutat, 27, pp.513~523 (2006)
- Kugoh T, "Blood ammonia level during valproic acid therapy", Jpn J Psychiatry Neurol, 40, pp.663~668 (1986)
- Laub MC, "Nutritional influence on serum ammonia in young patients receiving sodium valproate", Epilepsia, 27, pp.55~59 (1986)
- Champe PC, "Lippincott’s Illustrated Reviews: Biochemistry. 2nd ed", pp.229~242 (1994), JB Lippincott
- Hamer HM, "Valproateinduced hyperammonemic encephalopathy in the presence of topiramate", Neurology, 54, pp.230~232 (2000)
- Felipo V, "Neurochemistry of ammonia", Neurochem Int, 41, pp.79~80 (2002)
- Ratnaike RN, "Hyperammonemia and hepatotoxicity during chronic valproate therapy: enhancement by combination with other antiepileptic drugs", Br J Clin Pharmacol, 22, pp.100~103 (1986)
- Kimmel RJ, "Valproic acid-associated hyperammonemic encephalopathy: a case report from the psychiatric setting", Int Clin Psychopharmacol, 20, pp.57~58 (2005)
